Michigan, 2009

Lake-Effect Snow in Michigan, January 29 to 30, 2009

January 29 to 30, 2009 · NWS APX · 5 events in 5 counties and zones

A low pressure system passing to the north, dragged a cold front across Northern Michigan on the 29th. Lake effect snow occurred, both with the southwest winds ahead of the front, and with the northwest winds behind it.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A low pressure system passing to the north, dragged a cold front across Northern Michigan on the 29th. Lake effect snow occurred, both with the southwest winds ahead of the front, and with the northwest winds behind it. This brought locally heavy snow to Honor/Lake Ann and nearby communities, Mancelona, and the East Jordan/Ironton/Charlevoix area. Local snowfall amounts of 6 to 9 inches fell during the day and night of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 29, 4:41 AM EST, 19 minutes earlier.

Area forecast discussion, Jan 29, 4:41 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
441 AM EST THU JAN 29 2009

.SYNOPSIS.../ISSUED AT 340 AM/

LOW PRESSURE WILL CROSS ONTARIO TODAY...DRAGGING A COLD FRONT
THROUGH THE STATE...AND PRODUCE SOME LIGHT SNOW TO ALL OF NORTHERN
MICHIGAN BEFORE EXITING THE REGION TONIGHT. HOWEVER...THIS SYSTEM
WILL KICK START AN ACTIVE PERIOD OF LAKE EFFECT SNOWFALL...TODAY
THROUGH AT LEAST FRIDAY...WITH THE BEST ACCUMULATING SNOW OCCURRING
ACROSS THE LAKE MICHIGAN SNOW BELT AREAS. A SECOND WEATHER
SYSTEM DROPPING INTO THE REGION LATE FRIDAY INTO SATURDAY...WILL
BRING ADDITIONAL ACCUMULATING SNOW TO THE REGION.

ADAM

&&

.SHORT TERM.../ISSUED AT 340 AM/...TODAY

SNOW FROM THE CLIPPER SYSTEM IS PROGRESSING NICELY ACROSS THE
REGION. THE SW FLOW AHEAD OF IT THIS MORNING HAS FORMED A NICE SW
FLOW BAND AS THE -15C AIR AT 850 MB AND RELATIVELY LONG FETCH. THE
ENHANCEMENT WILL HELP TO INCREASE THE SNOW TOTALS NEAR CVX AND
MGN. OTHERWISE, THE SNOW AMOUNTS WILL BE LIGHT AS THE SYSTEM,
DYNAMICALLY SPEAKING DOESNT HAVE MUCH IN THE WAY OF LIFT.
HOWEVER, THE BY THE END OF THE DAY, ONCE THE 1000-850 WINDS SWITCH
AROUND TO THE NW, AND THE COLDER AIR MOVES IN, THEN LES WILL BE
MORE PREVALENT. HOWEVER, AS HAS BEEN SAID THE LAST COUPLE OF DAYS,
THE ICE OVER LAKE MICHIGAN WILL HAVE A LIMITING EFFECT AND THAT
HAS BEEN SOMEWHAT TRANSCRIBED IN TO THE GRIDS THIS MORNING.

LUTZ

&&

.LONG TERM.../ISSUED AT 340 AM/...TONIGHT AND BEYOND

TONIGHT...THE LES WILL CONTINUE AS THE 850 MB TEMPERATURES DROP
AND THE 850-700 MB MOISTURE CONTINUES ABOVE 70%. WIND SPEEDS WILL
BE AT 20 KNOTS WITH THESE THREE FACTORS THE LAKE SNOW PARAMETER
WILL BE BETTER THAN 1 WHICH MEANS THAT WE SHOULD HAVE SOME LIGHT
SNOW AMOUNTS, MAYBE EVEN MODERATE AMOUNTS IF THE WINDS LOCK INTO
ONE DIRECTION FOR A LONG ENOUGH TIME.

FRIDAY...THE LES WILL BEGIN TO WEAKEN AS THE MOISTURE IN THE
850-700 MB LAYER FALLS BELOW 60% FOR A BIT AND THE WINDS TRY TO
TURN ANTI-CYCLONIC. HOWEVER, IT LOOKS LIKE MINOR TO LIGHT SNOW
AMOUNTS EVEN WITH THE CHANGE IN WIND DIRECTIONS. 850 MB
TEMPERATURES FALL TO AROUND -20C WHICH WILL PROBABLY CAUSE THE
SNOW FLAKE SIZE TO FALL AS WELL.

FRIDAY NIGHT...THE NEXT SYSTEM SYSTEM BEGINS TO MAKES ITS WAY INTO
THE REGION THIS BEGINS TO RAISE THE 850 MB TEMPERATURES AND
MOISTURE IN THE 850-700 MB LAYER. SO WE WILL GET SOME ISENTROPIC
LIFT SNOW WITH SOME LAKE ENHANCEMENT FOR A TIME OVERNIGHT. AS WE
APPROACH 12Z, THE 850 MB TEMPERATURES RISE TO -11C WHICH WOULD
BEGIN TO CUT OFF THE LAKE ENHANCEMENT. THE NAM WANTS TO WARM IT
EVEN MORE. LOOKING AT THE THERMAL PACKING, THE ISENTROPIC LIFT
WOULD BE LESSENING AS WELL.

SATURDAY...LOOKS LIKE ONLY CHANCE OF SNOW AS THE WARM FRONT FROM
THE LOW MOVES THROUGH AND LEAVES THE WESTERN GREAT LAKES. IF WE DO
GET ANYTHING, THEN IT WILL BE PROBABLY MINOR AMOUNTS AS THE LIFT
WITH THIS SYSTEM LOOKS WEAK WITH NO 500 MB SUPPORT. IN FACT, IT
LOOKS LIKE SOME WEAK RIDGING OVER THE REGION.

SATURDAY NIGHT...DRY WEATHER LOOKS LIKELY WITH 850-700 MB RH
FALLING TO LESS THAN 40% OVER THE REGION THROUGH THE DAY. WITH THE
850 MB TEMPERATURES IN THE -5C RANGE, IT LOOKS LIKE IT WILL BE A
WARM NIGHT OVER THE REGION.

SUNDAY AND BEYOND...NEW MODEL RUNS LOOK PRETTY CONSISTENT WITH THE
ONGOING FORECAST. THE BEST STORM SYSTEM LOOKS LIKE A MONDAY NIGHT-
TUESDAY AFFAIR WITH A SHOT OF COLD AIR (SOUNDS PRETTY FAMILIAR
DOESNT?) ON WEDNESDAY (850 MB TEMPERATURES ON THE GFS COLDER THAN
-20C). ECMWF ISNT THAT COLD, BUT IT IS PRETTY CLOSE.

LUTZ

&&

.AVIATION.../ISSUED AT 1239 AM/...VALID FOR 06Z TAFS

CEILINGS/VISBYS HEADED DOWNHILL TOWARD MORNING AND PERSISTING INTO
THE DAY ON THURSDAY AS CLIPPER TYPE SYSTEM PUSHES THROUGH THE
REGION. OVERALL...ANTICIPATE IFR CONDITIONS (MAINLY VISBYS) WILL
MAKE AN APPEARANCE AT ALL THREE TERMINAL SITES AT SOME POINT DURING
THE TAF PERIOD...WITH A PERIOD OF MODERATE SNOW EXPECTED AS A COLD
FRONT PUSHES THROUGH THE AREA. LOSS OF BETTER FORCING BUT INTRUSION
OF COLDER AIRMASS WILL LEAD TO DECREASING SYNOPTIC SNOWFALL BUT A
RETURN TO LAKE EFFECT SNOW SHOWERS INTO THE LATE AFTERNOON...
HEAVIEST AROUND KTVC AS LAKE ICE COVER SHOULD HINDER MORE
SUBSTANTIAL SNOW SHOWER DEVELOPMENT AROUND KPLN.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jan 28, 4:32 PM EST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
432 PM EST WED JAN 28 2009

MIZ008-015>036-041-042-291100-
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-
ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-
CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-
IOSCO-GLADWIN-ARENAC-
432 PM EST WED JAN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LAKE EFFECT SNOW SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY
ACROSS PARTS OF EASTERN UPPER AND NORTHWEST LOWER MICHIGAN
THURSDAY...AND CONTINUE INTO FRIDAY BEFORE WINDING DOWN FRIDAY
NIGHT.  LOCALLY SIGNIFICANT ACCUMULATIONS WILL BE POSSIBLE...
ESPECIALLY THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Leelanau

When
January 29, 5:00 AM EST to January 30, 11:00 AM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Lake-Effect Snow, Benzie

When
January 29, 5:00 AM EST to January 30, 9:00 AM EST
Where
Benzie forecast zone
Reported by
Trained Spotter
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Lake-Effect Snow, Grand Traverse

When
January 29, 5:00 AM EST to January 30, 11:00 AM EST
Where
Grand Traverse forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Lake-Effect Snow, Charlevoix

When
January 29, 5:00 AM EST to January 30, 12:00 PM EST
Where
Charlevoix forecast zone
Reported by
Trained Spotter

Lake-Effect Snow, Antrim

When
January 29, 6:00 AM EST to January 30, 12:00 PM EST
Where
Antrim forecast zone
Reported by
NWS Employee
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151374, 151375, 151376, 151379, 151377.